YOUR PHYSICIAN’S HANDWRITING CAN AFFECT YOUR HEALTH

Doctors are notorious for their bad handwriting. But, how can your physician’s bad writing affect you? In many ways, including a huge problem shown in this MSNBC video.

Bad handwriting makes it more difficult for pharmacists to be sure they are giving you the correct medication. For instance, there are many drugs that are very similar in name, such as Celebrex, which is a pain reliever, and Celexa, which is an anti-depressant. Pharmacists also have a hard time reading the dosage that the doctor prescribes, resulting in you getting a dosage that is either more or less than what you actually need.

A study by the University of Minnesota shows that of those facilities that have switched to computers from handwritten notes, errors have been reduced by 66%. Although the usefulness of computers is definitely proving itself, only 9% of hospitals nationwide have adopted computers as the main way for doctors to prescribe medicine and treatments.

Again, we must suggest, be in charge of your own care. Be sure to know what your doctor prescribes so that if you get the wrong drug or dosage, you will realize it before its too late!

frank